Acute fever and confusion is not an uncommon presentation in emergency medicine; the range of etiologies is vast, encompassing infectious, vascular, metabolic, and toxic conditions. A careful history and examination is key to the timely diagnosis of these individuals; this patient is an excellent example in point. First of all, note the presence of severe hyperthermia (i.e. a temperature of over 104ºF/40ºC); relatively few conditions can give rise to this degree of fever. Key possibilities include heat stroke, central nervous system (CNS) infections, malignant catatonia, substance abuse, and drug toxidromes such as neuroleptic malignant syndrome (NMS), serotonin syndrome, and malignant hyperthermia. The generalized rigidity is another potent clue; of the above, it is mainly malignant catatonia, malignant hyperthermia, and NMS which demonstrate this finding; substance abuse also remains a possibility (particularly if multiple agents have been ingested). Conversely, patients with serotonin syndrome are typically hyperkinetic, with tremors, clonus, and prominent lower limb hyperreflexia. Furthermore, rigidity is usually not a prominent feature in heat stroke, or CNS infections. That said, malignant hyperthermia is almost exclusively a complication of anesthesia; thus, it can be safely excluded in this patient. Malignant catatonia is also less likely, as such patients typically demonstrate positive motor phenomena such as dystonic posturing, waxy flexibility and stereotyped repetitive movements. In addition, a behavioral prodrome consisting of psychosis, agitation, and catatonic excitement is often present for several weeks beforehand. NMS is a strong possibility though, given that an antipsychotic agent has been commenced within the past month; this is supported by the markedly elevated creatine phosphokinase (CPK) levels and leukocytosis. Note also that the negative toxicology screen makes substance abuse less likely, while the normal CT scan of the brain and cerebrospinal fluid (CSF) analysis provide further evidence against a CNS infection. Thus, NMS does indeed appear to be the probable diagnosis; therefore Olanzapine should be stopped immediately. Furthermore, given the high mortality of the condition, treatment in an intensive care setting is advisable. Note that the hyperthermia is secondary to excessive heat production by the rigid muscles and altered thermoregulation of the hypothalamus; this is as opposed to fever due to inflammation or endogenous pyrogens, where the hypothalamic set point is raised. Thus, antipyretic therapy is unlikely to be of benefit; cooling measures such as cooling blankets and ice packs should be employed instead. Neither is antibiotic therapy indicated.
Neuroleptic malignant syndrome (NMS) is a rare, life threatening, idiopathic adverse reaction to certain psychotropic medications. The condition is encountered in all age groups; estimates of the incidence range from 0.01% to 3.23% of all patients treated with antipsychotics. Note that the mortality rate is as high as 10%. NMS is classically associated with the use of high-potency 'typical' antipsychotics such as Haloperidol. However, it can also occur following treatment with atypical neuroleptics, and dopamine D2-receptor antagonists (such as metoclopramide and tricyclic antidepressants). The underlying pathophysiological mechanisms are still unclear; however, a reduction in dopaminergic activity in the brain, following blockade of dopamine receptors in the hypothalamic and nigrostriatal pathways is believed to play a role. Certain factors are believed to increase the risk of NMS; these include high drug doses and high titration rates, as well as the use of depot formulations, and concomitant prescription of lithium and selective serotonin reuptake inhibitors (SSRIs). Note that the condition can occur in the absence of an underlying psychiatric or neurologic disorder; furthermore, affected patients are at risk of developing the condition again, if re-exposed to the triggering agent(s). Clinically, NMS is characterized by the tetrad of fever, altered mentation, bradykinesia/rigidity, and autonomic instability; these symptoms usually evolve over the course of a few days. The alteration in mental status is often under-appreciated due to the existing psychiatric comorbidity, the muscular rigidity is generalized, and the fever is high grade (103°F ±1.9°F). The autonomic instability may manifest as tachycardia, a labile blood pressure, and/or a wide pulse pressure. Note also that almost all cases develop within one month of initiation of antipsychotic therapy; it is unusual for NMS to occur after this time, unless dosages are increased, or an additional antipsychotic is commenced. Several laboratory abnormalities are associated with NMS, although none are specific to the condition. These include striking elevations in creatine phosphokinase (CPK) levels - typically over 1,000 IU/L, and at times, as high as 100,000 IU/L; a leukocytosis in the range of 10,000 to 40,000/mm3 is also common. Transaminases, alkaline phosphatase (ALP), and lactic acid dehydrogenase (LDH) levels may also be elevated, while electrolyte abnormalities and metabolic acidosis may be seen. Neuroimaging studies and cerebrospinal fluid (CSF) analysis are usually normal; if performed, electroencephalography (EEG) may demonstrate generalized slowing. Note also that the Diagnostic and Statistical Manual of Mental Disorders, 5th Edition (DSM-5) defines specific criteria for the diagnosis of NMS; these are not elaborated in this monograph, as they are readily accessible in the relevant literature. Once NMS has been diagnosed, the offending agent must be withdrawn immediately, and supportive medical therapy initiated; this includes aggressive fluid resuscitation, and serial monitoring and correction of electrolyte abnormalities. Physical cooling measures such as cooling blankets and ice packs should be employed, and deep venous thrombosis (DVT) prophylaxis commenced. Depending on unit policy, therapy with dopaminergic agonists (such as bromocriptine), the peripheral muscle relaxant dantrolene, or benzodiazepines may also be considered; these agents may help ameliorate symptoms and hasten recovery. Following discontinuation of the offending drug, most patients recover within 7 to 10 days; almost all recover within a month. That said, episodes may be prolonged where long-acting depot antipsychotics are implicated. After recovery, at least 2 weeks should be allowed to relapse before antipsychotic therapy is re-initiated; ideally, a low-potency atypical agent should be started at a low dose, and slowly titrated in a monitored setting, with careful assessment for signs of recurrent NMS.